Thunderstorm Wind, Dallam
- When
- July 2, 3:27 PM CST
- Where
- Dallam County, 2.07 mi N of Texline
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.410, -103.020
During the afternoon of the 2nd a convective complex formed over portions of northeast NM and far western OK Panhandle. This complex moved southeast through much of the western and central portions of the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon of the 2nd a convective complex formed over portions of northeast NM and far western OK Panhandle. This complex moved southeast through much of the western and central portions of the Texas Panhandle. While doing so the storm system bowed out and produced widespread wind gusts ranging from 58 to 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 12:46 PM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 146 PM CDT Sun Jul 2 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Monday night) Issued at 146 PM CDT Sun Jul 2 2023 Model agreement is still projecting an active day today as the shortwave moves down the 500mb high pressure center situated over Arizona and southern Nevada. This wave is expected to help start convection along the southern Rockies. Of which, satellite imagery from this afternoon has already begun to see. Currently, high resolution models are expecting these storms to form a line and push east into the Panhandle later this evening. Guidance continues to place biggest threat for these storms in the outflow winds. Latest model sounding are still presenting an inverted v with DCAPE reaching into the 1500 to 2000 range. These values could easily support outflow wind gusts in the 70 mph range. On the side of hail, the threat is still there with MLCAPE in the 1000 to 2000 J/kg range and 500mb temperatures cool enough to support severe hail growth. However, this will be more likely in the northwest where the shear is bit better for keeping thunderstorms more discreet. Secondary to the hail and wind, heavy to moderate rain rate could be seen for storms tonight given most models still have PWAT values over an inch for most of the Panhandles. This could result in some localized flash flooding especially in areas with poor drainage. Storms should move out or dissipate around the early morning hours of Monday. For the rest of Monday, models do expect to see a clear out which could help prep another round of storms for that evening. Any developing storms would face similar conditions to today with wind being the primary threat followed by hail and rain. However, this will heavily rely on the how much the atmosphere recovers from activity for today. As it stands, models do favor more storm development tomorrow with NAM presenting good instability and DCAPE in the northwest. 700Mb theta-E advection is also hinting at the possibility as well. Given the current look, have upped the POPs for the evening to give a better showing. Otherwise, temperatures will look to rise slightly for tomorrow with afternoon high temperatures in the high 80s to low 90s. Scoleri && .LONG TERM ... (Tuesday through next Saturday) Issued at 146 PM CDT Sun Jul 2 2023 Consecutive days of showers and thunderstorms are still expected throughout the long term forecast period. Starting on 4th of July, in-conjunction with daytime heating, enough instability will develop that could help with thunderstorms to form, especially across the northwestern Panhandles where deeper mixed soundings are likely. With that said, inverted-v soundings will pose the risk for severe wind gusts from the afternoon into the evening hours from convection development moving east from the NM/CO high terrain. The highest probability for thunderstorms and severe chances will be across the northern Panhandles. The threat for strong to severe thunderstorms will continue from Wednesday through the end of the week. Confidence is slightly higher at this time during the latter half of the week with the aid of a surface cold front providing large scale lift for convection. With abundant CAPE, and increasing LL shear especially on Wednesday and Thursday, multiple severe weather hazards could be in play, especially along the most substantial surface boundaries present. Towards the 23-02Z timeframe Wed-Thur and Thur-Fri, H850-700 LL jet will increase quite a bit, which will also favor the potential of either more discrete cells development over the Panhandles and/or aggressive linear complex of thunderstorms moving S/SE from the central Rockies region. Will have to watch thunderstorm chances closely from the mid to late week coming up. Abundant moisture with PWAT values in the +2 to +3 S.D. range for average July values will result in the chances for localized flooding with heavy rainfall in these thunderstorms as well. Temperatures throughout the forecast period will be near to above average for early July. Meccariello && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Sun Jul 2 2023 Current high resolution models are still on track for storms to move through the area later this evening with satellite already seeing storms develop around the southern Rockies. Impacts will be first seen at KDT and KGUY somewhere around the 0z mark before reaching KAMA a hour or so later. Main threat is still expected to be winds for the day with latest seeing strong and erratic gusty winds within a line of storms. Hail and rain will remain a secondary threat for the terminals with guidance supporting severe hail growth and localized heavy to moderate rain. Impacts should lessen heading into late tonight with most models in agreement for all terminals to have storms clear out around midnight. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 64 89 65 94 / 50 20 20 0 Beaver OK 64 92 66 97 / 30 10 20 0 Boise City OK 60 88 60 93 / 40 10 10 0 Borger TX 65 93 67 98 / 50 20 20 0 Boys Ranch TX 64 92 65 96 / 50 20 20 0 Canyon TX 63 90 63 93 / 60 30 20 0 Clarendon TX 66 90 67 94 / 30 30 20 0 Dalhart TX 59 88 60 94 / 50 20 10 0 Guymon OK 62 91 62 95 / 40 10 10 0 Hereford TX 63 91 64 95 / 60 20 20 0 Lipscomb TX 65 91 66 97 / 30 20 20 0 Pampa TX 65 89 66 94 / 40 20 20 0 Shamrock TX 67 90 66 95 / 20 20 20 0 Wellington TX 68 92 68 96 / 10 20 20 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...11 LONG TERM....29 AVIATION...11
Hazardous Weather Outlook National Weather Service Amarillo TX 151 PM CDT Sun Jul 2 2023 OKZ001>003-TXZ001>020-317-031100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 151 PM CDT Sun Jul 2 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. There is the potential for thunderstorms for portions of the Panhandles this afternoon. Some thunderstorms could be severe with large hail and damaging wind gusts being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible from Monday through Saturday. Some storms could be severe at times, especially on Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
155 PM CDT Sun Jul 2 2023
OKZ001-021930-
Cimarron OK-
155 PM CDT Sun Jul 2 2023
...Strong thunderstorms will impact portions of northern Cimarron
County through 230 PM CDT...
At 154 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Campo to 18 miles west of
Kenton. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Black Mesa Park, Kenton and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10222 3694 10204 3666 10300 3700 10300
TIME...MOT...LOC 1854Z 291DEG 17KT 3709 10270 3693 10330
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SSSpecial Weather Statement
National Weather Service Amarillo TX
228 PM CDT Sun Jul 2 2023
OKZ001-022000-
Cimarron OK-
228 PM CDT Sun Jul 2 2023
...Strong thunderstorms will impact portions of northwestern Cimarron
County through 300 PM CDT...
At 227 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Campo to 6 miles east of
Black Mesa Park to 9 miles southwest of Kenton. Movement was east at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boise City, Kenton, Wheeless and Black Mesa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10229 3670 10232 3663 10300 3694 10300
3696 10294 3700 10288
TIME...MOT...LOC 1927Z 276DEG 29KT 3706 10254 3681 10277 3681 10311
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SSThe Amarillo radar (KAMA), 176 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117980, 1117981, 1117982, 1117983, 1117984.